themighty logo

5 Things No One Told Me About Starting an SSRI

For about a year, I have been on an antidepressant. It has worked well for me and reduced a lot of my depressive symptoms, but I still needed help to control my anxiety. This led to my doctor prescribing me another antidepressant, a selective serotonin reuptake inhibitor (SSRI). When I began the medication, I encountered many phenomena no one warned me about.

1. There are many uncomfortable side effects that can last longer than a week.

I knew going into it, it would take a while for my body to adjust. What I did not expect was a list of side effects that weren’t even listed. I got headaches, nausea, fatigue and dizziness, all of which I expected. I also experienced dilated eyes, hysterical laughing and difficulty driving. These symptoms got so severe I ended up joining a subreddit on the specific SSRI I was taking to ensure I wasn’t the only one experiencing these things.

2. There are certain medications you aren’t allowed to take because it could lead to serotonin syndrome.

I had no idea taking certain pain relief medications and cough medicines could cause serotonin syndrome. According to the Mayo Clinic, serotonin syndrome happens when serotonin accumulates in your body, usually due to taking medications with high serotonin levels. Now I have to read the back of every medication I take to ensure that it doesn’t have the ingredients that could lead to serotonin syndrome.

3. Things got worse before they got better.

My anxiety and intrusive thoughts got worse before they got better. In a way, it felt like my brain was repairing itself in all the areas I had chemical imbalances. I didn’t think things
would get worse, so I was surprised when I lived in a constant state of panic for a week. Although, if you have suicidal thoughts, you should get help and call your doctor immediately.

4. My eating habits fluctuated tremendously in the first few months.

Since I was taking two different antidepressants, my eating habits were abnormal. Some days I’d go all day and forget to eat, and other days I was eating everything in sight. One of the antidepressants I’m on suppresses appetite and the other has been known to increase appetite. It took a few weeks for my eating habits to go back to normal.

5. It did more than help my intrusive thoughts — I began to feel all different emotions again.

I began to feel joy for the first time in a long time. My emotions fluctuated. Some days I was crying, other days I was laughing and smiling. It took a while for my body to find a baseline.

I am forever thankful antidepressants have helped my anxiety.

Unsplash image by Gambler94